Français

Medication risks


Safe care and medications

Medications for the elderly


Two hands cupping different types of prescription pillsAs with children, elderly patients present unique challenges related to prescribing and administering medication, regardless of the healthcare setting.

Patient factors that must be considered when prescribing medication for the elderly include:

  • age-related physiologic changes that can affect the absorption, distribution, metabolism, and elimination of a medication, which in turn predispose elderly patients to medication side effects and drug interactions
  • multiple co-morbidities, often chronic in nature
  • cognitive impairment
  • decreased functional ability, including vision and hearing problems
  • taking multiple medications

Stocked shelf in pharmacy

High-alert medications

The Institute for Safe Medication Practices (ISMP) identifies the following medications as being high risk for the elderly:
  • warfarin
  • insulin
  • opioids
  • digoxin

A review by the CMPA of medication adverse events (accidents in Québec) in the medical-legal files for patients over the age of 65 identifies the following areas of concern:

  • neglecting or inadequately performing a patient evaluation prior to prescribing a medication
  • incorrectly dispensing or administering a prescribed medication by other healthcare professionals (e.g. a transcription error related to legibility resulted in a fentanyl patch being applied daily instead of q 72 hours)
  • prescribing or administering an incorrect medication dose (e.g. methotrexate was ordered daily instead of weekly for rheumatoid arthritis)
  • delaying or failing to prescribe or administer an indicated medication
  • prescribing a medication with relative contraindications, most often in the context of allergy or off-label use
  • inadequately assessing side effects
  • omitting regular monitoring of drug levels or other measures of efficacy

In addition, there was a lack of documentation of consent discussions for medications.

Case: Sedating an elderly patient
Senior male

Background

A 79-year-old man with symptomatic cholelithiasis is prescribed a narcotic analgesic intramuscularly (IM) for pain while awaiting surgery. The patient's history includes cognitive deficits, anxiety, panic disorder and obsessive-compulsive disorder, for which he is taking antipsychotic medications and an anxiolytic.

When the patient becomes very agitated, the physician prescribes additional antipsychotics and anxiolytics PRN. Over the next 12 hours the patient receives excessive doses of both sedating drugs.

Despite these medications the patient remains intermittently agitated, and physical restraints are required.

The patient develops pneumonia, and suffers respiratory failure. At the request of the patient's family, no resuscitative measures are performed.

The patient dies two days later.

Outcome

A legal action ensued.

Experts stated that while the patient's anxiety, aggressiveness, and dementia-like behaviour contributed to the complexity of the situation, excessive doses of the antipsychotics and anxiolytics contributed to the patient's death.

Suggestions

Further investigations to identify the cause of the patient's severe agitation should have been conducted before administering the excessive doses of medication.

Lessons learned

  • When a patient's mental state deteriorates, it is important to investigate the possible causes of the deterioration before prescribing chemical or mechanical restraints.
  • Include the maximum recommended dose as part of the medication order.
Previous
Next

Case: Inadequate assessment of an elderly patient
Senior female standing at reception desk

Background

An elderly diabetic woman presented to a walk-in clinic complaining of dysuria and urinary frequency.

The woman had various medical conditions and was taking multiple medications including Diabeta (glyburide), Cozaar (losartan), Adalat (nifedipine), and Coumadin (warfarin).

Following assessment by the clinic physician, the patient was diagnosed with cystitis and prescribed an oral quinolone antibiotic.

The next day, the patient suffered a hypoglycemic reaction and was treated in the emergency department.

Outcome

A medical regulatory authority (College) complaint followed.

The College concluded that the clinic physician's medical record was incomplete as it did not include the list of the patient's multiple home medications. Any of the patient's medications could have potential drug interactions with quinolone, hypoglycemia being one.

As well, as the patient presented with a non-complicated urinary tract infection, quinolone was not the first choice of antibiotic.

Think about it

  • What should the physician have done when assessing the patient that could have prevented the hypoglycemic adverse drug event from occurring?

Suggestions

The physician should have reviewed the patient's co-morbidities and home medications to identify any potential drug interactions before prescribing an antibiotic.

Lessons learned

  • When prescribing a new medication to an elderly patient, it is important to consider potential drug interactions with other medications the patient is taking.
  • Documenting a complete list of the patient's current medications in the medical record helps to trigger a review of potential interactions with new medications.
Previous
Next